Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 2, NWS Blacksburg, VA

January 18, 1996Craig County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jan 18, 1996, 11:37 PM EST for Craig County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 1996, 11:37 PM EST (04:37 UTC)
Expired
Jan 19, 1996, 5:45 AM EST
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Craig County, VA

The radar

The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1996-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1996-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 441 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
441 m²/s²
0-3 km storm-relative helicity
574 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 8:48 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jan 18, 8:48 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EST THU JAN 18 1996

NOT A LOT OF TIME TO LOOK AT THINGS THIS EVE. LKS LIKE WE MAY BE IN
FOR AN ACTIVE NIGHT WITH THE ENHANCMENT TAKINGD PLACE OVER NRN GA AND
WRN NC AND MOVING NE.

IFLOWS ALREADY SHOWING .50 TO ALMOST AN INCH IN THE LAST 3 HOURS IN
MANY LOCALES AND MANY STREAMS AT THEIR CAUTIONARY MARKS.

WILL CALL IF I HAVE ANY CONCERNS.
JDS

In the hours before

Special weather statement, Jan 18, 5:41 PM EST, 5 hours 56 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-190445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EST THU JAN 18 1996

...DENSE FOG CONTINUES OVER THE REGION...

DENSE FOG CONTINUED TO SHROUD MUCH OF THE REGION EAST OF THE BLUE
RIDGE. SURFACE REPORTS INDICATED VISIBILITIES OF 1/4 MILE OR LESS
WERE WIDESPREAD ACROSS THE PIEDMONT AND FOOTHILL REGIONS OF
VIRGINIA AND NORTH CAROLINA. THIS FOG WILL LIKELY REMAIN THROUGH
THE EVENING HOURS AND POSSIBLY PAST MIDNIGHT.

THOSE TRAVELING TONIGHT SHOULD BE PREPARED FOR LOW VISIBILITIES. USE
LOW BEAM HEADLAMPS...SLOW DOWN AND ALLOW PLENTY OF EXTRA TIME TO
REACH YOUR DESTINATION.

JDS
Special weather statement, Jan 18, 5:42 PM EST, 5 hours 55 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-190445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EST THU JAN 18 1996

...DENSE FOG CONTINUES OVER THE REGION...

DENSE FOG CONTINUED TO SHROUD MUCH OF THE REGION EAST OF THE BLUE
RIDGE. SURFACE REPORTS INDICATED VISIBILITIES OF 1/4 MILE OR LESS
WERE WIDESPREAD ACROSS THE PIEDMONT AND FOOTHILL REGIONS OF
VIRGINIA AND NORTH CAROLINA. THIS FOG WILL LIKELY REMAIN THROUGH
THE EVENING HOURS AND POSSIBLY PAST MIDNIGHT.

THOSE TRAVELING TONIGHT SHOULD BE PREPARED FOR LOW VISIBILITIES. USE
LOW BEAM HEADLAMPS...SLOW DOWN AND ALLOW PLENTY OF EXTRA TIME TO
REACH YOUR DESTINATION.

JDS
Special weather statement, Jan 18, 10:15 PM EST, 1 hour 22 minutes before
NCZ001-002-018-VAZ018>020-022>024-190820-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1016 PM EST THU JAN 18 1996

...A HIGH WIND WARNING IS IN EFFECT FOR TONIGHT AND EARLY FRIDAY FOR
   WEST CENTRAL VIRGINIA AND THE MOUNTAINS OF NORTH CAROLINA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A HIGH WIND WARNING FOR THE
FOLLOWING COUNTIES IN WEST CENTRAL VIRGINIA FOR ELEVATIONS ABOVE
1500 FEET:
ALLEGHANY...BATH...BOTETOURT...CRAIG...ROANOKE AND ROCKBRIDGE

THE COUNTIES IN NORTHWEST NORTH CAROLINA INCLUDED IN THE HIGH WIND
WARNING ARE ALLEGHANY...ASHE AND WATAUGA.

A STRONG COLD FRONT APPROACHING THE WESTERN FOOTHILLS OF THE
APPALACHIAN MOUNTAINS IS PRODUCING AN AREA OF STRONG SOUTHERLY WINDS
ACROSS THE MOUNTAIN REGIONS OF THE CAROLINA'S AND THE VIRGINIA'S
THIS EVENING. THE STRONG WINDS WILL MAINLY BE FELT ABOVE SURFACE
ELEVATIONS OF 1500 FEET. SUSTAINED WINDS GREATER THAN 40 MPH
WITH GUSTS IN EXCESS OF 60 MILES AN HOUR ARE POSSIBLE OVERNIGHT AS
THE COLD FRONT SURGES EASTWARD TOWARDS THE CENTRAL APPALACHIANS
LATER TONIGHT.

WIND GUSTS UP TO 70 MPH HAVE ALREADY BEEN REPORTED ON FLAT TOP
MOUNTAIN IN SOUTHWESTERN NORTH CAROLINA.

IF DRIVING TONIGHT IN THE WARNING AREA USE CAUTION FOR HIGH WINDS
THROUGH THE GAPS AND ALONG THE BLUE RIDGE PARKWAY. HIGH PROFILE
VEHICLES MAY BECOME DANGEROUS TO HANDLE. POWER MAY BECOME
DISRUPTED DUE TO FALLING TREES ON POWER LINES.

STAY TUNED TO NOAA WEATHER RADIO OR YOU~R LOCAL MEDIA OUTLET FOR
UPDATES AND POSSIBLE WARNINGS.

DOC
Special weather statement, Jan 18, 10:16 PM EST, 1 hour 21 minutes before
NCZ001-002-018-VAZ018>020-022>024-190820-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1016 PM EST THU JAN 18 1996

...A HIGH WIND WARNING IS IN EFFECT FOR TONIGHT AND EARLY FRIDAY FOR
   WEST CENTRAL VIRGINIA AND THE MOUNTAINS OF NORTH CAROLINA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A HIGH WIND WARNING FOR THE
FOLLOWING COUNTIES IN WEST CENTRAL VIRGINIA FOR ELEVATIONS ABOVE
1500 FEET:
ALLEGHANY...BATH...BOTETOURT...CRAIG...ROANOKE AND ROCKBRIDGE

THE COUNTIES IN NORTHWEST NORTH CAROLINA INCLUDED IN THE HIGH WIND
WARNING ARE ALLEGHANY...ASHE AND WATAUGA.

A STRONG COLD FRONT APPROACHING THE WESTERN FOOTHILLS OF THE
APPALACHIAN MOUNTAINS IS PRODUCING AN AREA OF STRONG SOUTHERLY WINDS
ACROSS THE MOUNTAIN REGIONS OF THE CAROLINA'S AND THE VIRGINIA'S
THIS EVENING. THE STRONG WINDS WILL MAINLY BE FELT ABOVE SURFACE
ELEVATIONS OF 1500 FEET. SUSTAINED WINDS GREATER THAN 40 MPH
WITH GUSTS IN EXCESS OF 60 MILES AN HOUR ARE POSSIBLE OVERNIGHT AS
THE COLD FRONT SURGES EASTWARD TOWARDS THE CENTRAL APPALACHIANS
LATER TONIGHT.

WIND GUSTS UP TO 70 MPH HAVE ALREADY BEEN REPORTED ON FLAT TOP
MOUNTAIN IN SOUTHWESTERN NORTH CAROLINA.

IF DRIVING TONIGHT IN THE WARNING AREA USE CAUTION FOR HIGH WINDS
THROUGH THE GAPS AND ALONG THE BLUE RIDGE PARKWAY. HIGH PROFILE
VEHICLES MAY BECOME DANGEROUS TO HANDLE. POWER MAY BECOME
DISRUPTED DUE TO FALLING TREES ON POWER LINES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR
UPDATES AND POSSIBLE WARNINGS.

DOC
Special weather statement, Jan 18, 10:20 PM EST, 1 hour 17 minutes before
NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-WVZ042>045-190700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 PM EST THU JAN 18 1996

...A FLOOD/FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST
VIRGINIA AND MUCH OF SOUTHWEST VIRGINIA THROUGH FRIDAY MORNING...

...A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHWEST PORTIONS OF NORTH
CAROLINA THROUGH TONIGHT...

THE NATIONAL WEATHER SERVICE HAS EXTENDED THE FLASH FLOOD WATCH
EASTWARD IN SOUTHWEST VIRGINIA TO INCLUDE THE THOSE COUNTIES ALONG
THE EAST SLOPE OF THE BLUE RIDGE. THE COUNTIES ADDED WERE
PATRICK...FRANKLIN...BEDFORD...ROANOKE...CRAIG...BOTETOURT...
ROCKBRIDGE...ALLEGHANY AND BATH.

AT 1015 PM WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF RAIN
ALONG THE BLUE RIDGE FROM PATRICK COUNTY NORTHWARD THROUGH THE
ROANOKE VALLEY...AND ON INTO THE SOUTHERN SHENANDOAH VALLEY. OTHER
RAIN EXTENDED FROM THE NEW RIVER VALLEY INTO EXTREME SOUTHWEST
VIRGINIA. AN AREA OF RAIN OVER EASTERN TENNESSEE WAS JUST MOVING
INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA. THESE AREAS OF RAIN
WERE MOVING SLOWLY EASTWARD AT ABOUT 20 MPH.

IFLOWS GAGES ACROSS SOUTHWEST VIRGINIA INDICATE TTHAT THERE HAS
ALREADY BEEN A HALF TO THREE QUARTERS OF AN INCH OF RAIN IN MANY
AREAS...AND THE RAIN IS EXPECTED TO CONTINUE THROUGH THE NIGHT.
MANY CREEKS AND STREAMS ARE ALREADY RUNNING HIGH BECAUSE OF
SNOWMELT...AND THIS ADDITIONAL RAINFALL OVERNIGHT WILL LIKELY PUSH
SOME OUT OF THEIR BANKS.

IF HEAVY RAIN DOES OCCUR OVERNIGHT...THE HEADWATERS AREAS OF LARGER
MAIN STEM RIVERS COULD SEE SOME FLOODING BY MORNING. THIS WOULD
INCLUDE THE ROANOKE RIVER AT ROANOKE...THE MAURY RIVER AT BUENA
VISTA...THE CLINCH RIVER AT RICHLANDS...THE NEW RIVER AT GALAX AND
THE NORTH FORK OF THE HOLSTEN RIVER AT SALTVILLE.

IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

NEVER DRIVE INTO A FLOODED STRETCH OF ROAD.  THE DEPTH OF WATER MAY
BE ENOUGH TO FLOAT YOUR VEHICLE.

JACKSON
Special weather statement, Jan 18, 10:21 PM EST, 1 hour 16 minutes before
NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-WVZ042>045-190700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 PM EST THU JAN 18 1996

...A FLOOD/FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST
VIRGINIA AND MUCH OF SOUTHWEST VIRGINIA THROUGH FRIDAY MORNING...

...A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHWEST PORTIONS OF NORTH
CAROLINA THROUGH TONIGHT...

THE NATIONAL WEATHER SERVICE HAS EXTENDED THE FLASH FLOOD WATCH
EASTWARD IN SOUTHWEST VIRGINIA TO INCLUDE THE THOSE COUNTIES ALONG
THE EAST SLOPE OF THE BLUE RIDGE. THE COUNTIES ADDED WERE
PATRICK...FRANKLIN...BEDFORD...ROANOKE...CRAIG...BOTETOURT...
ROCKBRIDGE...ALLEGHANY AND BATH.

AT 1015 PM WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF RAIN
ALONG THE BLUE RIDGE FROM PATRICK COUNTY NORTHWARD THROUGH THE
ROANOKE VALLEY...AND ON INTO THE SOUTHERN SHENANDOAH VALLEY. OTHER
RAIN EXTENDED FROM THE NEW RIVER VALLEY INTO EXTREME SOUTHWEST
VIRGINIA. AN AREA OF RAIN OVER EASTERN TENNESSEE WAS JUST MOVING
INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA. THESE AREAS OF RAIN
WERE MOVING SLOWLY EASTWARD AT ABOUT 20 MPH.

IFLOWS GAGES ACROSS SOUTHWEST VIRGINIA INDICATE TTHAT THERE HAS
ALREADY BEEN A HALF TO THREE QUARTERS OF AN INCH OF RAIN IN MANY
AREAS...AND THE RAIN IS EXPECTED TO CONTINUE THROUGH THE NIGHT.
MANY CREEKS AND STREAMS ARE ALREADY RUNNING HIGH BECAUSE OF
SNOWMELT...AND THIS ADDITIONAL RAINFALL OVERNIGHT WILL LIKELY PUSH
SOME OUT OF THEIR BANKS.

IF HEAVY RAIN DOES OCCUR OVERNIGHT...THE HEADWATERS AREAS OF LARGER
MAIN STEM RIVERS COULD SEE SOME FLOODING BY MORNING. THIS WOULD
INCLUDE THE ROANOKE RIVER AT ROANOKE...THE MAURY RIVER AT BUENA
VISTA...THE CLINCH RIVER AT RICHLANDS...THE NEW RIVER AT GALAX AND
THE NORTH FORK OF THE HOLSTEN RIVER AT SALTVILLE.

IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

NEVER DRIVE INTO A FLOODED STRETCH OF ROAD.  THE DEPTH OF WATER MAY
BE ENOUGH TO FLOAT YOUR VEHICLE.

JACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 11:37 PM ESTFlash Flood WarningRNKAlleghany, Bath, Rockbridge6 hr
Jan 19, 1:22 AM ESTFlash Flood WarningRNKBotetourt, Roanoke6 hr
Jan 19, 1:22 AM ESTFlash Flood WarningRNKMontgomery6 hr
Jan 19, 5:37 AM ESTFlash Flood WarningRNKGiles, Pulaski3 hr
Jan 19, 5:38 AM ESTFlash Flood WarningRNKAlleghany, Craig3 hr
Jan 19, 5:38 AM ESTFlash Flood WarningRNKBath, Rockbridge3 hr
Jan 19, 5:57 AM ESTSevere Thunderstorm WarningRNKHenry, City of Martinsville48 min
Jan 19, 5:57 AM ESTSevere Thunderstorm WarningRNKFranklin48 min
Jan 19, 6:33 AM ESTSevere Thunderstorm WarningRNKPittsylvania, City of Danville57 min
Jan 19, 6:59 AM ESTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg61 min
Jan 19, 7:11 AM ESTSevere Thunderstorm WarningRNKHalifax64 min
Jan 19, 7:43 AM ESTSevere Thunderstorm WarningRNKCharlotte62 min
Jan 19, 7:49 AM ESTSevere Thunderstorm WarningRNKAppomattox56 min

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.